Indiana, 2004

Flash Flooding in Indiana, May 1, 2004

May 1, 2004 · NWS PAH · 3 events in 3 counties and zones

Major flooding occurred in a band extending eastward across the Wabash River into northern Posey, southern Gibson, and northern Vanderburgh Counties. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Major flooding occurred in a band extending eastward across the Wabash River into northern Posey, southern Gibson, and northern Vanderburgh Counties. In northern Vanderburgh County, Interstate 64 was flooded west of U.S. Highway 41 (exit 25), with water up to 2 feet deep in spots. In northern Posey County, six to eight inches of water was over Highway 165 north of State Highway 66. Evacuations were conducted at an apartment complex in New Harmony, with numerous roads under 6 to 8 inches of water on the south end of town. At least one road was impassable in Poseyville, and an emergency vehicle was floating sideways. A co-operative observer in Poseyville measured 4.94 inches of rain during this event. High water signs were posted on Highway 68 between Poseyville and New Harmony. About 18 inches of water was over the intersection of Highways 66 and 69 at New Harmony. In southern Gibson County, numerous county roads were closed by flooding. Water was waist deep on a road near Haubstadt, and rapidly moving water was over a road near Warrenton. At least one vehicle was stranded in deep water near the Gibson/Vanderburgh County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 1:30 PM CST, 11 hours 52 minutes earlier.

Area forecast discussion, Apr 30, 1:30 PM CST, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT FRI APR 30 2004

.DISCUSSION...

NEAR TERM CONCERN IS CONVECTIVE COMPLEX MOVING EAST NORTHEAST ACROSS
SOUTHEAST MISSOURI. MORNING RUC/ETA MODELS INDICATED DESTABILIZATION
AHEAD OF THE COMPLEX THIS AFTERNOON...SUPPORTIVE OF THE CONTINUED
SLOW GROWTH OBSERVED ON SATELLITE AND RADAR. MCD 514 FROM THE SPC
HAS A GOOD HANDLE ON THIS MCS. LIMITED SHEAR /500 MB WINDS AROUND 30
KTS/ AND EXTENSIVE CLOUD COVER SHOULD LIMIT SEVERE WEATHER POTENTIAL
TO JUST ISOLATED HAIL/WIND DMG. HEAVY RAIN POTENTIAL IS ALSO A
CONCERN. RECEIVED A REPORT OF .7 INCH IN 30 MINUTES FROM VAN BUREN
MISSOURI IN CARTER COUNTY AT 19Z. THE STEADY MOVEMENT OF THIS
COMPLEX SHOULD MINIMIZE FLASH FLOOD POTENTIAL...ESPECIALLY GIVEN
PAST SEVERAL DAYS OF EXCELLENT DRYING CONDITIONS.

SHORT TERM CONCERN FOR TONIGHT IS WHETHER ANOTHER MCS WILL OCCUR
OVERNIGHT. A SURFACE COLD FRONT WAS NEAR A LINE FROM KSGF TO KUIN
/QUINCY IL/ AT 18Z. THIS FRONT WILL REACH SOUTHEAST MISSOURI WELL
AFTER MIDNIGHT. THERE IS A LARGE DIFFERENCE BETWEEN ETA/GFS QPF FOR
LATE TONIGHT AND SATURDAY...WITH THE GFS CRANKING OUT MUCH HEAVIER
PRECIP. THIS APPEARS DUE TO THE GFS SURFACE WAVE THAT MOVES
NORTHEAST ALONG THE FRONT INTO THE LOWER OHIO VALLEY EARLY SATURDAY.
CURRENT THINKING IS THAT THE GFS IS TOO STRONG WITH THE LOW AND TOO
WET. OUR STORM TOTAL QPF FORECAST GRIDS FOR THIS EVENT WILL TOTAL 1
TO 1.5 INCHES...WHICH IS IN CLOSE AGREEMENT WITH HPC. ISOLATED
EXCESSIVE RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY IN SE MISSOURI
AND SW ILLINOIS WHERE ONGOING MCS IS SATURATING THE GROUND. IF
ANOTHER MCS BECOMES MORE CERTAIN LATE TONIGHT...A FLOOD WATCH WILL
NEED TO BE CONSIDERED.

SATURDAY APPEARS TO BE A VERY WET DAY AS THE COLD FRONT MOVES SLOWLY
SOUTHEAST ACROSS THE OHIO RIVER AROUND 18Z...AND TO KHOP AREA BY
00Z. HIGHEST POTENTIAL OF SURFACE BASED CONVECTION WILL BE SOUTH AND
EAST OF PAH...WHERE SOME DIURNAL HEATING WILL OCCUR PRIOR TO FRONTAL
PASSAGE. 500 MB WINDS ARE FORECAST TO BE SOMEWHAT STRONGER /NEAR 50
KNOTS PER GFS MODEL/...SO THE POTENTIAL FOR ORGANIZED CONVECTION
APPEARS HIGHER ON SATURDAY.

THE POST FRONTAL RAINFALL WILL LIKELY LINGER INTO THE EVENING HOURS
OVER WESTERN KENTUCKY SAT NIGHT...AND CLEARING WILL BE A SLOW
PROCESS. HOWEVER...SUNDAY SHOULD START OUT WITH PLENTY OF SUNSHINE
AS DRY NORTHERLY FLOW DEEPENS. A SECONDARY COLD FRONT OR TROUGH WILL
MOVE SOUTHEAST ACROSS MISSOURI AND ILLINOIS SUNDAY. THESE SUBTLE
SECONDARY TROUGHS ARE SELDOM SHOWN WELL BY THE MODELS. REGARDLESS OF
THE SURFACE PATTERN...A WELL DEFINED 700 MB TROUGH /SHOWN BY ETA/
WILL LEAD TO PLENTY OF CLOUDS AND A SMALL CHANCE OF SHOWERS. THE 700
MB TROUGH WILL EXIT THE FORECAST AREA BY 12Z MONDAY.

MONDAY THROUGH FRIDAY OF NEXT WEEK APPEARS DRY WITH A WARMING TREND.
RELIED MAINLY ON ECMWF FOR THE EXTENDED FORECAST...PER HPC
DISCUSSIONS. HOWEVER...THE MORNING GFS SHOWED A WEAK COLD FRONT
MOVING SOUTH ACROSS ILLINOIS ON WEDNESDAY. EVEN IF GFS SOLUTION
TURNS OUT CORRECT...LIMITED MOISTURE AND INSTABILITY ALONG THE
FRONT...COMBINED WITH A LACK OF UPPER SUPPORT...WOULD GREATLY LIMIT
PRECIP COVERAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

MY
Hazardous weather outlook, Apr 30, 8:56 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
956 PM CDT FRI APR 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...REMAINDER OF TONIGHT

THERE IS A SMALL CHANCE THUNDERSTORMS WILL REDEVELOP LATE
TONIGHT...BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY...MAINLY SOUTH OF
A LINE FROM DONIPHAN MISSOURI THROUGH CAPE GIRARDEAU...AND
EVANSVILLE INDIANA...TO PETERSBURG. THE MAIN HAZARDS WITH
ANY SEVERE STORMS WILL BE DAMAGING WIND AND HAIL...ALTHOUGH AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

IN ADDITION...ANY THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND
LOCALIZED FLOODING...ESPECIALLY CONSIDERING THE HEAVY RAINS FRIDAY
EVENING WHICH MAY RESULT IN A LOW THRESHOLD FOR RECEIVING ANY
ADDITIONAL HEAVY RAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Gibson

When
May 1, 1:22 AM CST to 3:15 AM CST
Where
Gibson County, Haubstadt
Reported by
LAW ENFORCEMENT
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Flash Flood, Vanderburgh

When
May 1, 1:28 AM CST to 4:00 AM CST
Where
Vanderburgh County, Darmstadt
Reported by
LAW ENFORCEMENT
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Flash Flood, Posey

When
May 1, 1:30 AM CST to 3:15 AM CST
Where
Posey County, New Harmony
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399083, 5399084, 5399082.